Image Collection: Diseases of Pigment

Change Category

Close

2. Picture of Amiodarone

Picture of Amiodarone
Image Source: Fitzpatrick's Color Atlas & Synopsis of Clinical Dermatology Klaus Wolff, Richard Allen Johnson, Dick Suurmond Copyright 2005, 2001, 1997, 1993 by The McGraw-Hill Companies. All Rights reserved.

Amiodarone can trigger drug-induced pigmentation of the skin. In this picture, the face of a man is slate gray after taking amiodarone. The bluish skin color (ceruloderma) happens when melanin and lipofuscin accumulate in macrophages and endothelial cells of the dermis. This type of skin discoloration is reversible. Most cases will take about one year to resolve completely. In this patient, it took 33 months for the bluish skin color to completely disappear.

Image Source: Fitzpatrick's Color Atlas & Synopsis of Clinical Dermatology Klaus Wolff, Richard Allen Johnson, Dick Suurmond Copyright 2005, 2001, 1997, 1993 by The McGraw-Hill Companies. All Rights reserved.

Text Reference: Circulation, vol. 67, 1983: “Side Effects of Long-term Amiodarone Therapy”

Guide to understanding the Image Gallery categories: